Second Opinion. Surgeon Said to Apply Neosporin Twice a Day? (photo)

Thanks for viewing. I am a little over 3 weeks out from my tummy tuck. My surgeon has said I need to apply neosporin (which is on it in the photo) twice a day and it will heal in a few weeks. I was wondering if any of the doctors here think I need antibiotics or any other treatment?

Doctor Answers 7

Wound Three Weeks Postop

Wound healing problems three weeks our can be a result of delayed healing, fat necrosis, seroma or infection. If you develop a fever, increased redness, foul smelling drainage or feeling ill, infection is more likely.  Neosporin is appropriate in the short term but can cause rashes and increased redness with prolonged use. Good luck on your recovery. All the best.

Wound complications after at tummy tuck

Topical antibiotic ointment and good wound care should get this to resolve.  Neosporin however can cause rashes itself so if your redness worsens, consider using some other product like Polysporin or Bacitracin.  And if the redness spreads considerably, you should let your doctor know for further management.

Curtis Wong, MD
Redding Plastic Surgeon
4.8 out of 5 stars 32 reviews

Wound complications after tummy tuck

Actually on a site such as this, none can examine and give treatment recommendations based on a photograph. We can say that things don't look well and if you have lost confidence in your surgeon, get an opinion from another doctor in your area.

Peter E. Johnson, MD
Chicago Plastic Surgeon
4.1 out of 5 stars 40 reviews

Second Opinion. Surgeon Said to Apply Neosporin Twice a Day?

Since we are NOT your treating surgeon very hard to contradict the instructions you were given. In MY PRIVATE patients if they have a wound edge dehiscence I recommend for them Dakins solution or beta dine solution 3x a day. With wet to dry sterile saline soaked dressings for mechanical debridement. Best to have daily contact with your surgeon. 

Second Opinion. Surgeon Said to Apply Neosporin Twice a Day

Superficial breakdown of an abdominoplasty wound can occur and is treated best by debriding the nonviable tissue and keeping it clean. A topical antibiotic ointment or cream may be used.  No oral antibiotic agents are required. It takes time but will heal.

Paul Vitenas, Jr., MD
Houston Plastic Surgeon
4.8 out of 5 stars 104 reviews

Second Opinion. Surgeon Said to Apply Neosporin Twice a Day?

This narrow area of wound breakdown is best treated without surgery but with wound care. Neosporin is an appropriate agent.  I do not see a need for other antibiotics at this time. But if you get fevers, increasing wound inflammation or drainage, a call back to your surgeon is best. 

Neosporin

Good afternoon!

It appears that you had a bit of superficial wound breakdown after a tummy tuck.  These things usually resolve themselves with time and wound care.  Neosporin is one choice of antibiotic that can be sued, but I would consult with your doctor if that redness around your wound persists or gets worse.  Many people actually get a bit of a skin reaction to neosporin and you should let your PS inspect closely to be sure that is the right cream for you.

 

I hope this helps

Robert Steely, MD, FACS
Houston Plastic Surgeon
4.8 out of 5 stars 51 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.